Aches and pains?

Hi all,

I'm a 28yr old Hashimoto's sufferer and I take 125mcg levothyroxine per day. I was diagnosed in May this year.

Despite being on more meds I've been getting terrible aches and pains in my hips and ankles. I did have constipation but I've been eating prunes and so far it hasn't come back yet.

I had problems with the new dose before and moved it down to 100mcg for a few weeks so I thought it would be now ok for me to take them as normal but the headaches I got when I first took the 125mcg have come back and last night my brain felt as though it had turned to jelly from the pain. It was so bad I resorted to taking painkillers for it.

I really don't know what more to do about this. I've also been charting my BBT and today at one point it was 38.6C, which usually means a fever! Am I on too much levothyroxine?

Any ideas?

Thanks for any help.

Jo xx

10 Replies

  • Hi Did you have a blood test before altering the dose, always vital. TSH, T4 and Free T3, if your NHS can no longer do FT3 then as here I use on line, not through a private hospital as expensive that way. It is quite possible , even likely that you need some T3 too. This is the treatment most favoured by Endo`s, if good. However, this depends on the bloods. Often takes a year with lots of test and changes in the meds. Also be sure you have had the other relevant tests, see TUK site, especially vit D, it could be that. If low a corrected calcium test before any treatment, ideally a script Endo or otherwise GP. The D can push up the calcum and corrected calcium must never be over range,an electrolyte, if it goes higher ,the you have to stop the D no matter how bad it is. I am in this position. Retst for both in 3 months ( D takes that long to be at optimum), then ideally 6 monthly.

    Best wishes,


  • Hi Jackie, thanks for your answer.

    The only blood test I've had since was when I had been on the meds for 3 months. My TSH came back at 4. GP asked me if I was taking my meds as directed and looked at me weird, so it seemed to me as though he was expecting it to be lower?

    I saw my support therapist and 2 of my friends from support group today and they all said I look as though I have a bit more colour in my face and my eyes don't look as heavy or dark. The constipation hasn't come back since Saturday I admit as I get it daily, so I ask myself is that the thyroxine doing its thing? I don't know!! :o It's confusing that I'm "sort of" better than I was but not fully if that makes sense.

    I still fall asleep during the late afternoon/mid evenings and I get very bad orthostatic hypotension although this has also progressed into postural hypotension when sitting as I get moments where I get extremely lightheaded.

    From what I've heard T3 is hard to get hold of via NHS and the people I know from support group who are on it have battled with their GP to prescribe it, which is why I'm not keen to go down that route. I'm not someone who's forceful at all - people who know me, know me as being shy and quiet.

    I could look into buying T3 online but when looking around online they're still really expensive and I'm unemployed. I have money of course, but that's being used on standing orders (car insurance, broadband etc.,) and shopping so I don't know how low I can go to pay for T3 meds.



  • Hi Jo, GP`s are reluctant about T3, I suspect it is really the cost! If an Endo recommends it it is easier. My difficult GP does give me it on instructions from Endo. If your TSH is that high sounds like you need it.The 3 tests are essential, difficult because I pay £60-£70 on line for mine because my FT3 essential, However, even I find that a lot but just no choice. Certainly try and get the GP to do T4, Then if your T4 is high in range ( normally needs to be about top third) then chances are you do need some T3. However, even if you bought it yourself from abroad the blood tests are vital. FT3 over range is dangerous to the heart, why I have so many tests.Some gP`s ( not mine) will do the FT3 test at a small charge of £10. Problem is it is not the GP`s but the Lab who refuse it.It sounds as if you are very under treated. Once the meds and bloods are right you should feel "normal".Certainly the GP should do the other associated tests without any problems and repeat annually or less. Make sure your iron/ferritin is clearly in range as that like all the other things can cause tiredness.

    Best wishes,


  • Hi Jackie, thanks for getting back to me.

    I see the GP in just under three weeks so I will speak to him about carrying out a FT3 test. If it takes a lot of effort to sway him then I'll mention about perhaps paying the £10 fee for the lab to test for it and see how it goes. It's a silly way of going about it though.

    According to my last blood test along with the FT4/TSH review since being on the levo, I was low on Iron. It was something like 15 I think. GP did put me on Ferrous Fumerate 210mg but I didn't like the taste so I bought Spatone instead and take 1 sachet per day with some strong squash. Anything to get it in me!

    I've only just started back on the 125mcg Levo and have been on the full dose since Friday last week so I don't know if it's still early days to expect anything to improve dramatically.



  • Hi Jo, You will get there in the end! For iron/ferritin you also need the absorption take up ,it is a % GP can do it but has to be written on form.Spatone, is the best but very low replacement if only I1 sachet. Be sure to have a retest 4 months after starting treatment.Ferrous Frumate is Ok, take a lot of it but it needs to be with food, unlike Spatone and can cause tum problems.

    Best wishes,


  • Thyroxine is very well known for causing immense aches and pains especially if you are chemically allergic

    for the same reason some people cannot tolerate T3

    These patients do much much better on Armour or ERFA or NDT because they are natural dessicated thyroid and not a synthetic so called matching hormone which has been chemically engineered from petroleum products

    Getting GPs or Endos to face or admit this is an uphill battle

  • Do you have any evidence that levothyroxine is manufactured from petroleum products?

    I had always thought the tyrosine was produced from animal or vegetable sources - then iodinated to produce levothyroxine. Though there may be some bacterial processes available.

    For those in the UK, we really would need to know where the levothyroxine ingredient of Wockhardt, Actavis and Mercury Pharma products comes from and how it is synthesised.


  • Being under or over medicated can cause aches and pains. Sorry that doesn't help much :-) Some people alternate their levo dose through the week. 100 one day, 125 the next then 100 and so on.

  • Hi Granitecitygirl (nice name!! :) )

    It's a matter of tailoring the dose I guess. I was on 75 and the GP moved it straight up to 125 just like that. That was too much for me to handle so I then moved it back down to 100. When the constipation was very bad and was every day, without fail around 2-3 times during waking hours, I moved the dose up again to 150 - only for one day - and then back down to 125.

    There have been days where it's been so hard to fit a dose in at all (due to what I do during the day and also because I was away on holiday at my boyfriend's mum's house I was eating a lot more frequently so there was no available 3-hour gap) and so I ended up missing it. I don't make up for it the following day by taking double but I add an extra 25 to it so it keeps the thyroid ticking over with something it can process. Not sure if that's a good thing to do or not.



  • Dosage should only ever be increased in 25mg steps and with at least 3 weeks in between increases

You may also like...